Lupus protein-losing enteropathy (LUPLE): A systematic review.
Lupus protein-losing enteropathy (LUPLE) is a well reported but a rare manifestation of systemic lupus erythematosus (SLE). The main objectives of this study are to raise awareness of LUPLE that can be easily missed by internist, rheumatologist, gastroenterologist and nephrologist, and then to be considered in any patient with unexplained edema, ascites, and hypoalbuminemia. A systematic review was performed with 112 patients who met the eligibility criteria and were critically appraised. The LUPLE was ultimately diagnosed by either Tc-(99m) albumin scintography ((99m)Tc-HAS) or fecal alpha-1-antitrypsin clearance test. Clinical features of patients, at the time of LUPLE diagnosis, were as follows: age was 34 ± 14.2 years; the female to male ratio was 5.8:1; the mean time to development of LUPLE after diagnosis of SLE was 4.19 ± 4.7 years. There was a predominance of Asian (64.7%) while 29.5% were white or Hispanic patients. Eighty percent had peripheral edema, 48% had ascites, 38% had pleural effusion, and 21% had pericardial effusion. Forty-six percent had diarrhea, 27% had abdominal pain, 22% had nausea, and 19% had vomiting. Hypoalbuminemia was the most common characteristic laboratory finding (96%). A 24-h urine protein was less than 0.5 gm in (71%). Almost all patients (96%) had positive ANA with predominant speckled patterns (55%) and hypocomplementemia (79%). Colonoscopy showed mucosal thickening in 44% of patients, and the majority of patients (52%) revealed no abnormalities; on the other hand, intestinal histology either revealed mucosal edema, inflammatory cell infiltrate, lymphangiectasia, mucosal atrophy or vasculitis in 80% of patients. All patients were started on steroids. Thirty-four percent responded to steroids alone. Sixty-six percent were started with other immunosuppressive therapies, which include cyclophosphamide (46%), azathioprine (33%), and a combination of cyclophosphamide and azathioprine (7%). A few reported cases responded to either cyclosporine or etanercept. Prognosis was very good with steroids combined with immunosuppressive therapy. This is the first systematic review of LUPLE and should be considered as an etiology of unidentified edema, ascites, and hypoalbuminemia.
Rheumatology Division, Department of Medicine, King Saud University, Riyadh, Saudi Arabia, firstname.lastname@example.org.
This article was published in the following journal.
Name: Rheumatology international
- PubMed Source: http://www.ncbi.nlm.nih.gov/pubmed/21344315
- DOI: http://dx.doi.org/10.1007/s00296-011-1827-9
Protein-losing enteropathy (PLE) is a disorder characterized by abnormal and often profound enteric protein loss. It's relatively uncommon complication of Fontan and other complex congenital heart dis...
Patients with protein-losing enteropathy (PLE) following the Fontan operation have a reported 50% mortality at 5 years after diagnosis.
The Fontan operation, although part of a life-saving surgical strategy, manifests a variety of end-organ complications and unique morbidities that are being recognised with increasing frequency as pat...
Neuropsychiatric systemic lupus erythematosus (NPSLE) is one of the most important manifestations of SLE, and includes a variety of clinical manifestations, classified by the American College of Rheum...
Protein Losing Enteropathy (PLE) is a serious and sometimes fatal medical condition that may develop in subjects with congenital cardiac disease for which a palliative procedure known as t...
Systemic lupus erythematosus is an often devastating autoimmune disease which affects 1 in 2,000 women in the United States. Recently, several research laboratories have reported that a pr...
Citrulline is an amino acid produced in the intestine and in the liver, but the liver does not contribute significantly to circulating citrulline concentrations. The intestine is thus the ...
This PHRC is centred on the intestinal epithelial dysplasia ( DEI) or " tufting enteropathy " or TE the clinical and histo-pathological descriptions of which are specified well to the dige...
Elderly patients have a higher risk of experiencing adverse drug events due to an age related increase in morbidity and medication use. Inappropriate or wrong medication use among elderly ...
Medical and Biotech [MESH] Definitions
Pathological conditions in the INTESTINES that are characterized by the gastrointestinal loss of serum proteins, including SERUM ALBUMIN; IMMUNOGLOBULINS; and at times LYMPHOCYTES. Severe condition can result in HYPOGAMMAGLOBULINEMIA or LYMPHOPENIA. Protein-losing enteropathies are associated with a number of diseases including INTESTINAL LYMPHANGIECTASIS; WHIPPLE'S DISEASE; and NEOPLASMS of the SMALL INTESTINE.
A form of lupus erythematosus in which the skin may be the only organ involved or in which skin involvement precedes the spread into other body systems. It has been classified into three forms - acute (= LUPUS ERYTHEMATOSUS, SYSTEMIC with skin lesions), subacute, and chronic (= LUPUS ERYTHEMATOSUS, DISCOID).
A syndrome characterized by chronic, well-established DIARRHEA (greater than one month in duration) without an identified infectious cause after thorough evaluation, in an HIV-positive individual. It is thought to be due to direct or indirect effects of HIV on the enteric mucosa. HIV enteropathy is a diagnosis of exclusion and can be made only after other forms of diarrheal illness have been ruled out. (Harrison's Principles of Internal Medicine, 13th ed, pp1607-8; Haubrich et al., Bockus Gastroenterology, 5th ed, p1155)
Review of the medical necessity of hospital or other health facility admissions, upon or within a short time following an admission, and periodic review of services provided during the course of treatment.
Formal programs for assessing drug prescription against some standard. Drug utilization review may consider clinical appropriateness, cost effectiveness, and, in some cases, outcomes. Review is usually retrospective, but some analysis may be done before drugs are dispensed (as in computer systems which advise physicians when prescriptions are entered). Drug utilization review is mandated for Medicaid programs beginning in 1993.